Skip to Main Content

KEY CONCEPTS

KEY CONCEPTS

  • image Through its normally functioning enzymes and processes the liver often causes a drug to become toxic through a process known as bioactivation.

  • image Drug-induced liver disease (DILD) can have many different clinical presentations: idiosyncratic reactions, allergic hepatitis, toxic hepatitis, chronic active toxic hepatitis, toxic cirrhosis, and liver vascular disorders.

  • image The mechanisms of DILD are diverse, representing many phases of biotransformation, and are susceptible to genetic polymorphism.

  • image The assessment of a possible liver injury caused by drugs should include what is known in the literature, the timing involved, the clinical course, and, always, an exploration for preexisting conditions that may have encouraged the lesion's development.

  • image Liver enzyme assays in serum can help to determine if a particular type of liver damage is present.

  • image Monitoring for DILD must be tailored to the drug and the patient's potential risk factors.

PATIENT CARE PROCESS

Patient Care Process for Drug-Induced Liver Disease

image

Collect

  • Patient characteristics (primarily for DILD age and sex)

  • Past medical history of metabolic disorders such as diabetes and past liver disease

  • Social history can be important in DILD

    • Ethanol use both past and present

    • Occupational or environmental exposure to toxins (see Table e55-3)

  • Current medications including nonprescription acetaminophen use, herbal products and dietary supplements particularly those for weight loss, body building, depression, sexual performance, gastrointestinal upset, immune support, and joint care when combined with Chinese herbs

  • Physical assessment of liver size, abdominal pain with its location

  • Objective data

    • Body temperature

    • Bilirubin, total direct and indirect

      • Liver enzymes AST, ALT, γ-GTP, and Alk Phos

      • Laboratory screening for the various forms of hepatitis

      • Liver function tests such as INR, ammonia, transferrin, and albumin

  • Subjective data

    • Symptoms of diarrhea, nausea, vomiting, pain, itching, yellow skin or eyes

    • Onset of symptoms

  • Obtain literature review of the likelihood of each drug or agent the patient is taking being a cause of liver disease.

Assess

  • Hemodynamic stability

  • Likelihood of a drug cause

  • Likelihood of other causes of liver disease in this patient

  • Emotional status (eg, presence of anxiety, depression)

Plan

  • Discontinue drug therapy that may be the offending agent, as appropriate

  • Liver biopsy

  • Liver imaging studies as appropriate

  • Referrals to other providers when appropriate

Implement*

  • Provide patient education regarding all elements of treatment plan

Follow-up: Monitor and Evaluate

  • Resolution of symptoms

  • Reevaluate when recovered and discuss with patient and care team the value of a rechallenge with the possible offending drug.

* Collaborate with patient, caregivers, and other healthcare professionals.

PRECLASS ACTIVITY

Preclass Engaged Learning Activity

Consider the following case: A 62-year-old white male presented to the ER with complaints of nausea with one episode of vomiting, generalized abdominal pain and fullness, bright lights, and pruritus. The patient noted that his urine seemed to be very concentrated, frothy, and very dark. The patient was reported to have very pressed, rapid speech, expressing concerns about several businesses that he claimed to own.

PMH: ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.